Drug allergies range from mild to severe. Allergic reactions to medications can even prove to be fatal, depending on the drug and the types of reactions it causes. Knowing what prescription drugs cause which reactions can save lives, especially when taking multiple prescriptions at once. The more medications you take, the more likely you are to have an interaction between them or a straight up allergic reaction to one of the medications you are using.
Understanding the causes, triggers, symptoms, and treatment for a drug allergy can save a life or at least improve the quality of life and help you avoid other health risks. Your immune response has a large part in causing a medication allergy, and that’s the first part of understanding how to deal with drug allergies.
Causes of a drug allergy
Your immune system is meant to attack unwanted invaders and objects that don’t belong in your body. Think about bacteria, viruses, and parasites. Your immune system may also respond to allergens like pollen, which then causes sneezing, excess mucus, and other unpleasant responses that are irritating.
With a drug allergy, causes are related to your immune system mistaking the medication you have taken for one of these other unwelcome guests, leading to the production of antibodies to fight and destroy the drug. When your immune system reacts to the drug, it subjects the body to excess inflammation, which can lead to symptoms like trouble breathing, skin rashes, and fever.
Some of the more common drugs that cause allergic reactions in some people are:
- Penicillin or other antibiotics, such as sulfur based medications
- Ibuprofen and other non-steroidal anti-inflammatory medications
- Anticonvulsants – including carbamazepine and lamotrigine
- Immunotherapy drugs that utilize monoclonal antibodies (ibritumomab, trastuzumab, and tiuxetan, for example)
- Several types of chemotherapy drugs used to fight cancer
- Contrast dyes used in some x-rays and CT scans
- Morphine and other opioids
What are the symptoms of a drug allergy?
Unfortunately, the symptoms of a drug allergy usually go far beyond the typical response to environmental allergens, such as what is found in nature or the dust in your home.
Some of the more common and less hazardous drug allergy symptoms are:
- Skin rashes or hives/urticaria (a raised rash)
- Skin or eyes itching or burning
- Congestion of the lungs, nose, or sinuses
- Swelling in the mouth or the throat, which can sometimes become so severe that you are having trouble breathing
More severe reactions can be life threatening, such as:
- Anaphylaxis – a full body reaction that includes swelling, trouble breathing, irregular heartbeat, unconsciousness, and, eventually, death
- Fainting and/or seizure
- Dizziness, likely related to a swift and dangerous drop in blood pressure
- Blue tint to the skin due to reduced oxygen in the blood
- Nausea or stomach cramps that are debilitating
- Vomiting and/or diarrhea
- Weakening or speeding pulse, which could lead to heart-stopping or arrhythmia
These symptoms might occur immediately after taking the medication in question, within just a few minutes, or it may be up to twelve hours before they hit. No matter the timing, it’s important to understand whether or not the symptoms are related to the drug you have taken.
Some of the unusual symptoms of a drug allergy, which may occur days or weeks after starting the medication, also exist, like:
- Serum Sickness – a condition identified by a combination of fever, rash, swelling, nausea, and joint pain
- Drug-Induced Anemia – with symptoms such as your heartbeat being irregular, shortness of breath, and extreme fatigue, Drug-Induced Anemia can be identified by testing and finding a reduced red blood cell count caused by the medication
- DRESS – this acronym refers to a combination of swollen lymph nodes, rash, swelling over the body, high count of white blood cells, and a recurrence of a hepatitis infection that had been dormant
- Nephritis (inflammation of the kidney) – general swelling, fever, general confusion, and blood in the urine should point to the need to test for this allergic reaction to medication
- Angioedema, where a drug allergy causes a sudden buildup of fluid, often in the face, lips, tongue, or throat. This can cause you to have severe trouble breathing
If any of these symptoms of a drug allergy occur, it’s important to seek the help of a doctor and, when severe, seek immediate medical attention at a hospital or urgent care clinic. If breathing is troubled, calling 911 might be necessary.
Treatment of drug allergy
Before having to treat a drug allergy, any knowledge of prior reactions should be addressed. Make sure your physician is aware of any allergic reactions you’ve had to medications in the past, and be sure you ask about related drugs that could cause similar issues, so they can avoid prescribing you drugs that are likely to cause allergic reactions.
With a severe allergy you already know about, it’s important to wear an identifying bracelet or necklace in case of an emergency. Also, understand the alternative treatments that won’t cause a reaction.
Severe reactions should be treated immediately. In many cases, an injection of epinephrine (adrenaline) will help the body’s systems snap back into functioning modes, especially if there is trouble breathing or erratic heartbeat. Steroids may also be used to help fight the inflammation.
As a less extreme measure for lesser reactions, administration of higher doses than found over the counter may be necessary to stop the symptoms, especially if itching and burning of the skin, eyes, nose, or mouth is significant. However, the best way to treat a drug allergy is to avoid the drug that triggers the reaction.
Staying away from drugs that cause allergic reactions can essentially save your life. However, a new medication may or may not contain something that will cause a reaction you aren’t aware of. In this case, identifying the symptoms and timing to determine if the symptom was actually triggered by the medication are vital to knowing if you’re allergic.
Immediate treatment with an over the counter antihistamine might quickly dissipate the allergic response, but sometimes, a drug allergy can cause much greater issues that require hospitalization or emergency treatment of some sort. Because a drug allergy can lead to unconsciousness, reduced breathing ability, and shock (anaphylaxis that stops function of the heart and other organs), staying away from drugs that could potentially be allergen triggers is the best course of action.
However, if you have severe allergies, you might want to ask a doctor to prescribe an epinephrine pen to carry with you in case of emergency. It could also be crucial to have an antihistamine with you for mild reactions that could ruin your evening or another outing. Who wants to have watery eyes at the movie or itching and a rash while shopping?